Generalized skew-elliptical distributions and their quadratic forms

  • Marc G. Genton
  • Nicola M. R. Loperfido
Distribution

Abstract

This paper introduces generalized skew-elliptical distributions (GSE), which include the multivariate skew-normal, skew-t, skew-Cauchy, and skew-elliptical distributions as special cases. GSE are weighted elliptical distributions but the distribution of any even function in GSE random vectors does not depend on the weight function. In particular, this holds for quadratic forms in GSE random vectors. This property is beneficial for inference from non-random samples. We illustrate the latter point on a data set of Australian athletes.

Key words and phrases

Elliptical distribution invariance kurtosis selection model skewness weighted distribution 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Arnold, B. C. and Beaver, R. J. (2000). The skew-Cauchy distribution,Statistics and Probability Letters,49, 285–290.MATHMathSciNetCrossRefGoogle Scholar
  2. Australian Bureau of Statistics (1995).How Australians Measure Up, ABS Publications, Canberra.Google Scholar
  3. Azzalini, A. (1985). A class of distributions which includes the normal ones,Scandinavian Journal of Statistics,12, 171–178.MATHMathSciNetGoogle Scholar
  4. Azzalini, A. and Capitanio, A. (1999). Statistical applications of the multivariate skew normal distribution.Journal of the Royal Statistical Society Series B,61, 579–602.MATHMathSciNetCrossRefGoogle Scholar
  5. Azzalini, A. and Dalla Valle, A. (1996). The multivariate skew-normal distribution,Biometrika,83, 715–726.MATHMathSciNetCrossRefGoogle Scholar
  6. Basu, D. and Pereira, C. A. B. (1983). Conditional independence in statistics,Sankhya A,45, 324–337.MATHMathSciNetGoogle Scholar
  7. Bayarri, M. J. and De Groot, M. (1992). A BAD view of weighted distributions and selection models,Bayesian Statistics 4 (eds. J. M. Bernardo, J. O. Berger, A. P. Dawid and A. F. M. Smith), 17–29, Oxford University Press, London.Google Scholar
  8. Branco, M. D. and Dey, D. K. (2001). A general class of multivariate skew-elliptical distributions,Journal of Multivariate Analysis,79, 99–113.MATHMathSciNetCrossRefGoogle Scholar
  9. Cook, R. D. and Weisberg, S. (1994).An Introduction to Regression Graphics, Wiley, New York.MATHGoogle Scholar
  10. Copas, J. B. and Li, H. G. (1997). Inference from non-random samples (with discussion),Journal of the Royal Statistical Society Series B,59, 55–95.MATHMathSciNetCrossRefGoogle Scholar
  11. Genton, M. G., He, L. and Liu, X. (2001). Moments of skew-normal random vectors and their quadratic forms,Statistics and Probability Letters,51, 319–325.MATHMathSciNetCrossRefGoogle Scholar
  12. Healy, M. J. R. (1968). Multivariate normal plotting,Applied Statistics,17, 157–161.MathSciNetCrossRefGoogle Scholar
  13. Hill, M. A. and Dixon, W. J. (1982). Robustness in real life: A study of clinical laboratory data,Biometrics,38, 377–396.CrossRefGoogle Scholar
  14. Loperfido, N. (2001). Quadratic forms of skew-normal random vectors,Statistics and Probability Letters,54, 381–387.MATHMathSciNetCrossRefGoogle Scholar
  15. Mardia, K. V. (1970). Measures of multivariate skewness and kurtosis with applications,Biometrika,57, 519–530.MATHMathSciNetCrossRefGoogle Scholar
  16. Mardia, K. V., Kent, J. T. and Bibby, J. M. (1979).Multivariate Analysis, Academic Press, London.MATHGoogle Scholar
  17. Reid, N. (1995). The roles of conditioning in inference,Statistical Science,10, 138–157.MATHMathSciNetGoogle Scholar
  18. Sahu, S. K., Dey, D. K. and Branco, M. D. (2003). A new class of multivariate skew distributions with applications to Bayesian regression models,The Canadian Journal of Statistics,31, 129–150.MATHMathSciNetGoogle Scholar
  19. Wacholder, S. and Weinberg, C. R. (1994). Flexible maximum likelihood methods for assessing joint effects in case-control studies with complex sampling,Biometrics,50, 350–357.MATHCrossRefGoogle Scholar
  20. Weinberg, C. R. and Sandler, D. P. (1991). Randomized recruitment in case-control studies,Amererican Journal of Epidemiology,134, 421–433.Google Scholar
  21. Weinberg, C. R. and Wacholder, S. (1993). Prospective analysis of case-control data under general multiplicative-intercept risk models,Biometrika,80, 461–465.MATHMathSciNetCrossRefGoogle Scholar
  22. Zhang, B. (2000). A goodness of fit test for multiplicative-intercept risk models based on case-control data,Statistica Sinica,10, 839–865.MATHMathSciNetGoogle Scholar

Copyright information

© The Institute of Statistical Mathematics 2005

Authors and Affiliations

  • Marc G. Genton
    • 1
  • Nicola M. R. Loperfido
    • 2
  1. 1.Department of StatisticsTexas A&M UniversityCollege StationUSA
  2. 2.Instituto di scienze Economiche, Facoltá di EconomiaUniversità degli Studi di UrbinoUrbino (PU)Italy

Personalised recommendations